Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 22, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Mar 11, 2003, 11:31 AM EST for Brunswick County, North Carolina. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 11, 2003, 11:31 AM EST (16:31 UTC)
- Expired
- Mar 11, 2003, 12:30 PM EST
- In force
- 59 min
- Issued by
- NWS Wilmington, NC
- Area
- Counties, with a storm outline in the text
County Brunswick County, NC
The radar
The Wilmington radar (KLTX), 31 km from the middle of the area, began a volume at 16:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 4.5 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1114 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 203 m²/s²
- 0-3 km storm-relative helicity
- 347 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KILM 111631 SVRILM NCC019-111730- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 1130 AM EST TUE MAR 11 2003 THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BRUNSWICK COUNTY IN SOUTHEAST NORTH CAROLINA * UNTIL 1230 PM EST * AT 1129 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL 6 MILES WEST OF WINNABOW... OR ABOUT 12 MILES SOUTHWEST OF LELAND...MOVING EAST AT 15 TO 20 MPH. THERE WAS ANOTHER SEVERE THUNDERSTORM WITH LARGE HAIL NEAR MACO MOVING EAST AT 15 TO 20 MPH. * THE SEVERE THUNDERSTORMS WILL BE NEAR... WINNABOW AT 1135 AM MACO AT 1135 AM PHOENIX AT 1140 AM LELAND AT 1145 AM BISHOP AT1145 AM MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES IN THE WARNED AREA. HAIL UP TO THE SIZE OF QUARTERS IS EXPECTED FROM THIS STORM. IF YOU ARE IN THE STORMS PATH...SEEK SHELTER INDOORS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON NC. LAT...LON 3421 7831 3404 7824 3408 7793 3434 7808 PFAFF $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 11, 10:00 AM EST, 1 hour 31 minutes earlier.
Area forecast discussion, Mar 11, 10:00 AM EST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 1000 AM EST TUE MAR 11 2003 PUBLIC: COASTAL TROUGH IS COMING ASHORE THIS MORNING AS IT HAS MOVED THROUGH CRE. RUC CONTINUES TO SHOW THIS TREND OF THE TROUGH MOVING INLAND. WITH FREEZING LEVELS OF 7 TO 8 THOUSAND FEET HAVE BEEN HAVING HAIL REPORTS WITH PEA SIZE HAIL INLAND TO QUARTER SIZED AT CAROLINA BEACH. LAPS IS SHOWING A TIGHT GRADIENT OF CAPE WITH ITS NOSE INTERSECTING WITH BALD HEAD ISLAND. WITH THE BETTER INSTABILITY HAS ALLOWED THE VERY SMALL STORMS TO PRODUCE LARGE HAIL. WILL HAVE TO UPDATE MORNING FORECAST AS FORECAST HIGHS HAVE BEEN REACHED ALONG THE COAST AND MORNING SOUNDINGS SUPPORT 65 DEGREES ESPECIALLY AREAS EAST OF THE TROUGH. MARINE: TROF IS POSND RIGHT ALONG THE COAST THIS MORNING AND WILL RESULT IN A VARIETY OF WIND DIRECTIONS TODAY. CLOSER TO THE COAST THE WIND DIR IS ELY...WHILE FARTHER OFFSHORE THE DIR IS SELY. DURING THIS AFTN THE FLOW IS EXPECTED TO BECOME S THEN SWLY. WILL MAKE MINOR TWEAKS...OTHERWISE THE CWF IS IN GOOD SHAPE. WILL CONTINUE TO HEADLINE SMALL CRAFT SHOULD EXERCISE CAUTION. .ILM... .NC...NONE. .SC...NONE. ILM 058/045 069/050 5511 LBT 056/041 072/049 3311 FLO 059/042 073/050 3311 MYR 059/046 063/051 4411 .ILM... .NC...NONE. .SC...NONE. PUBLIC: HAWKINS MARINE: PFAFF
Hazardous weather outlook, Mar 11, 5:37 AM EST, 5 hours 54 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-111230- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 537 AM EST TUE MAR 11 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA AND NORTHEASTERN SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT WATER LEVELS ACROSS THE AREA WILL CONTINUE HIGH WITH SEVERAL RIVERS NEAR OR OUT OF THEIR BANKS. THIS INCLUDES PORTIONS OF THE LUMBER... GREAT PEE DEE...LITTLE PEE DEE AND CAPE FEAR. SCATTERED SHOWERS WILL BRING A TENTH OF AN INCH OR LESS OF RAINFALL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. RIVER LEVELS WILL BE IN A SLOW RECESSION LATE IN THE WEEK. .SPOTTER CALL TO ACTION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. DIGIORGI
In the hours before
Local storm report, Mar 11, 10:49 AM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
1049 AM EST TUE MAR 11 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1045 AM LONG BEACH NC 1.00 IN HAIL
03/11/03 BRUNSWICK
MRRLocal storm report, Mar 11, 11:07 AM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
1107 AM EST TUE MAR 11 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1056 AM SUPPLY NC 1.00 IN HAIL
03/11/03 BRUNSWICK
MRRLocal storm report, Mar 11, 11:07 AM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE WILMINGTON NC
1107 AM EST TUE MAR 11 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1056 AM SOUTHPORT NC 1.00 IN HAIL
03/11/03 BRUNSWICK DELCO
MRRLocal storm report, Mar 11, 11:24 AM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
1124 AM EST TUE MAR 11 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1120 AM CAROLINA BEACH NC 0.88 IN HAIL
03/11/03 NEW HANOVER
MRRLocal storm report, Mar 11, 11:31 AM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
1131 AM EST TUE MAR 11 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1125 AM 2 SE RIEGLEWOOD NC 0.75 IN HAIL
03/11/03 BRUNSWICK REPORTED IN THE CITY OF
DELCO
MRRLocal storm report, Mar 11, 11:31 AM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE WILMINGTON NC
1131 AM EST TUE MAR 11 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1125 AM 1 S RIEGLEWOOD NC 0.75 IN HAIL
03/11/03 COLUMBUS REPORTED IN THE CITY OF
DELCO
MRRThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 11, 9:37 AM EST | Special Marine Warning | ILM | 113 min | |
| Mar 11, 10:20 AM EST | Severe Thunderstorm Warning | ILM | Brunswick | 40 min |
| Mar 11, 10:55 AM EST | Severe Thunderstorm Warning | ILM | Brunswick, New Hanover | 35 min |
| Mar 11, 11:20 AM EST | Severe Thunderstorm Warning | ILM | Columbus | 25 min |
| Mar 11, 12:09 PM EST | Severe Thunderstorm Warning | ILM | New Hanover | 51 min |
| Mar 11, 1:24 PM EST | Severe Thunderstorm Warning | ILM | New Hanover | 66 min |
| Mar 11, 1:32 PM EST | Special Marine Warning | ILM | 58 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.